Sparsity lower bounds for dimensionality reducing maps

DSpace/Manakin Repository

Sparsity lower bounds for dimensionality reducing maps

Citable link to this page

 

 
Title: Sparsity lower bounds for dimensionality reducing maps
Author: Nelson, Jelani; Nguyen, Huy L.

Note: Order does not necessarily reflect citation order of authors.

Citation: Nelson, Jelani, and Nguyễn Lê Huy. 2013. "Sparsity lower bounds for dimensionality reducing maps." Proceedings of the 45th ACM Symposium on Theory of Computing (STOC), Palo Alto, CA, June, 1-4, 2013, 101-110. ACM.
Full Text & Related Files:
Abstract: We give near-tight lower bounds for the sparsity required in several dimensionality reducing linear maps. First, consider the Johnson-Lindenstrauss (JL) lemma which states that for any set of n vectors in Rd there is an A∈Rm x d with m = O(ε-2log n) such that mapping by A preserves the pairwise Euclidean distances up to a 1 pm ε factor. We show there exists a set of n vectors such that any such A with at most s non-zero entries per column must have s = Ω(ε-1log n/log(1/ε)) if m < O(n/log(1/ε)). This improves the lower bound of Ω(min{ε-2, ε-1√(logm d)) by [Dasgupta-Kumar-Sarlos, STOC 2010], which only held against the stronger property of distributional JL, and only against a certain restricted class of distributions. Meanwhile our lower bound is against the JL lemma itself, with no restrictions. Our lower bound matches the sparse JL upper bound of [Kane-Nelson, SODA 2012] up to an O(log(1/ε)) factor. Next, we show that any m x n matrix with the k-restricted isometry property (RIP) with constant distortion must have Ω(k log(n/k)) non-zeroes per column if m=O(k log (n/k)), the optimal number of rows for RIP, and k < n/polylog n. This improves the previous lower bound of Ω(min{k, n/m}) by [Chandar, 2010] and shows that for most k it is impossible to have a sparse RIP matrix with an optimal number of rows.

Both lower bounds above also offer a tradeoff between sparsity and the number of rows.

Lastly, we show that any oblivious distribution over subspace embedding matrices with 1 non-zero per column and preserving distances in a d dimensional-subspace up to a constant factor must have at least Ω(d2) rows. This matches an upper bound in [Nelson-Nguyên, arXiv abs/1211.1002] and shows the impossibility of obtaining the best of both of constructions in that work, namely 1 non-zero per column and d ⋅ polylog d rows.
Published Version: doi:10.1145/2488608.2488622
Terms of Use: This article is made available under the terms and conditions applicable to Open Access Policy Articles, as set forth at http://nrs.harvard.edu/urn-3:HUL.InstRepos:dash.current.terms-of-use#OAP
Citable link to this page: http://nrs.harvard.edu/urn-3:HUL.InstRepos:14117053
Downloads of this work:

Show full Dublin Core record

This item appears in the following Collection(s)

 
 

Search DASH


Advanced Search
 
 

Submitters